0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Lithium-Induced Renal Ectasia
Andrew J. Muzyk, Pharm.D.; Thomas P. Jensen, M.D.; Ramonna G. Cvelich, Pharm.D.; Xavier A. Preud’homme, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E33-E33. doi:10.1176/appi.neuropsych.11030071
View Author and Article Information

Corresponding author:

Andrew J. Muzyk, Pharm.D.

Dept. of Pharmacy

Duke University Hospital

Durham, NC

To the Editor: Lithium is a monovalent cation FDA-approved for maintenance treatment of bipolar disorder. However, chronic treatment with lithium may result in a number of adverse effects, including renal impairment. In approximately 10%–20% of patients, chronic lithium therapy can produce morphological changes of the kidney including interstitial fibrosis, glomerular sclerosis, and the less-often-seen tubular dilation (ectasia) and atrophy.1 We report on a case of lithium-induced renal tubular ectasia with preserved glomerular filtrate rate (GFR) occurring in a patient treated with lithium for 10 years.

“Ms. LK,” a 22-year-old Caucasian woman, was referred to our outpatient psychiatry clinic in January 2011 by Urology for help with her lithium therapy in the setting of new-onset renal tubular ectasia. She has a past medical history of childhood-onset bipolar disorder. Other pertinent medical history includes numerous E. coli urinary tract infections successfully treated with short courses of ciprofloxacin.

LK was referred to urology because of her report of “fragments in my urine.” She denied dysuria, hematuria, and polyuria. Her blood urea nitrogen (BUN) and serum creatinine (SCr) remained stable, at 11 mg/dL and 0.9 mg/dL. Her GFR was >60 ml/min/1.79 m2. Her lithium level at this time was 1.32 mmol/L. Previously, she had only one other elevated lithium level, 1.44 mmol/L, in 2006. Otherwise, her lithium levels consistently ranged from 0.3 mmol/L to 0.8 mmol/L. A pelvic exam, cystoscopy, and pelvic ultrasound were negative. A kidney ultrasound revealed increased echogenicity of the periphery of the medullary pyramids, of uncertain etiology, but thought to be most commonly seen in the setting of medullary nephrocalcinosis. However, an X-ray of the kidneys, ureters, and bladder (KUB) was negative for renal calcinosis. A computed tomography (CT) of the abdomen and pelvis revealed renal tubular ectasia. HIV test was negative. She was tapered off lithium, as nephrology thought this was the culprit for the renal ectasia. Two months after this incident, she had a follow-up outpatient visit with nephrology. LK presented to this visit with no urinary complaints. Nephrology ruled out HIV-induced nephropathy with negative HIV antibodies. Therefore, they maintained that lithium caused her renal ectasia and advised her to remain off lithium. Her bipolar disorder is stable and treated with lamotrigine 200 mg daily.

Lithium is filtered by the glomeruli and eliminated from the body almost exclusively by the kidneys.2 Approximately 80% of filtered lithium is reabsorbed, mainly by the proximal tubule, with a lesser effect by the loop of Henle and the collecting duct. Factors that affect GFR and proximal tubule reabsorption can influence lithium’s clearance and lead to toxic adverse renal effects. Risk factors for renal toxicity, in addition to chronic therapy, include frequent lithium intoxications, chronic physical illness, age, and drug interactions.3

Hestbech et al., in 1977, conducted the first renal biopsy study to investigate the association between chronic lithium treatment and interstitial nephritis;4 13 of the 14 patients included in this study showed morphological kidney changes, including tubular dilation. Follow-up renal biopsy studies supported these initial findings of structural kidney changes with preservation of the glomerular function in those patients prescribed chronic lithium.2,5

Morphological kidney changes such as renal tubular ectasia due to chronic lithium treatment may be an unavoidable adverse effect. Clinicians need to be aware of this occurrence and mitigate it through renal-function monitoring and avoidance of risk factors for lithium toxicity.

American Psychiatric Association:  Practice Guideline for the Treatment of Patients With Bipolar Disorder.  Am J Psychiatry 1994; 151(Suppl):1–36
 
Gitlin  M:  Lithium and the kidney: an updated review.  Drug Saf 1999; 20:231–243
[CrossRef]
 
Johnson  G:  Lithium: early development, toxicity, and renal function.  Neuropsychopharmacology 1998; 19:200–205
[CrossRef]
 
Hestbech  J;  Hansen  HE;  Amdisen  A  et al:  Chronic renal lesions following long-term treatment with lithium.  Kidney Int 1977; 12:205–213
[CrossRef]
 
Timmer  RT;  Sands  JM:  Lithium intoxication.  J Am Soc Nephrol 1999; 10:666–674
 
References Container
+

References

American Psychiatric Association:  Practice Guideline for the Treatment of Patients With Bipolar Disorder.  Am J Psychiatry 1994; 151(Suppl):1–36
 
Gitlin  M:  Lithium and the kidney: an updated review.  Drug Saf 1999; 20:231–243
[CrossRef]
 
Johnson  G:  Lithium: early development, toxicity, and renal function.  Neuropsychopharmacology 1998; 19:200–205
[CrossRef]
 
Hestbech  J;  Hansen  HE;  Amdisen  A  et al:  Chronic renal lesions following long-term treatment with lithium.  Kidney Int 1977; 12:205–213
[CrossRef]
 
Timmer  RT;  Sands  JM:  Lithium intoxication.  J Am Soc Nephrol 1999; 10:666–674
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 41.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 20.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 48.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles